Large deviation principle for invariant distributions of memory gradient diffusions

Sébastien Gadat (Université de Toulouse)
Fabien Panloup (Université de Toulouse)
Clément Pellegrini (Université de Toulouse)


In this paper, we consider a class of diffusion processes based on a memory gradient descent, i.e. whose drift term is built as the average all along the trajectory of the gradient of a coercive function U. Under some classical assumptions on U, this type of diffusion is ergodic and admits a unique invariant distribution. In view to optimization applications, we want to understand the behaviour of the invariant distribution when the diffusion coefficient goes to 0. In the non-memory case, the invariant distribution is explicit and the so-called Laplace method shows that a Large Deviation Principle (LDP) holds with an explicit rate function, that leads to a concentration of the invariant distribution around the global minimums of U. Here, excepted in the linear case, we have no closed formula for the invariant distribution but we show that a LDP can be obtained. Then, in the one-dimensional case, we get some bounds for the rate function that lead to the concentration around the global minimum under some assumptions on the second derivative of U.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-34

Publication Date: September 6, 2013

DOI: 10.1214/EJP.v18-2031


  • Alvarez, Felipe. On the minimizing property of a second order dissipative system in Hilbert spaces. SIAM J. Control Optim. 38 (2000), no. 4, 1102--1119 (electronic). MR1760062
  • Azencott, R. Grandes déviations et applications. (French) Eighth Saint Flour Probability Summer School—1978 (Saint Flour, 1978), pp. 1--176, Lecture Notes in Math., 774, Springer, Berlin, 1980. MR0590626
  • Barles, Guy. Solutions de viscosité des équations de Hamilton-Jacobi. (French) [Viscosity solutions of Hamilton-Jacobi equations] Mathématiques & Applications (Berlin) [Mathematics & Applications], 17. Springer-Verlag, Paris, 1994. x+194 pp. ISBN: 3-540-58422-6 MR1613876
  • Benaim, Michel. A dynamical system approach to stochastic approximations. SIAM J. Control Optim. 34 (1996), no. 2, 437--472. MR1377706
  • Biswas, Anup; Borkar, Vivek S. Small noise asymptotics for invariant densities for a class of diffusions: a control theoretic view. J. Math. Anal. Appl. 360 (2009), no. 2, 476--484. MR2561245
  • Biswas, Anup; Budhiraja, Amarjit. Exit time and invariant measure asymptotics for small noise constrained diffusions. Stochastic Process. Appl. 121 (2011), no. 5, 899--924. MR2775101
  • Cabot, Alexandre. Asymptotics for a gradient system with memory term. Proc. Amer. Math. Soc. 137 (2009), no. 9, 3013--3024. MR2506460
  • Cabot, Alexandre; Engler, Hans; Gadat, Sébastien. Second-order differential equations with asymptotically small dissipation and piecewise flat potentials. Proceedings of the Seventh Mississippi State–UAB Conference on Differential Equations and Computational Simulations, 33--38, Electron. J. Differ. Equ. Conf., 17, Southwest Texas State Univ., San Marcos, TX, 2009. MR2605582
  • Cerrai, Sandra; Röckner, Michael. Large deviations for invariant measures of stochastic reaction-diffusion systems with multiplicative noise and non-Lipschitz reaction term. Ann. Inst. H. Poincaré Probab. Statist. 41 (2005), no. 1, 69--105. MR2110447
  • Chiang, Tzuu-Shuh; Hwang, Chii-Ruey; Sheu, Shuenn Jyi. Diffusion for global optimization in ${\bf R}^ n$. SIAM J. Control Optim. 25 (1987), no. 3, 737--753. MR0885196
  • Coron, Jean-Michel. Control and nonlinearity. Mathematical Surveys and Monographs, 136. American Mathematical Society, Providence, RI, 2007. xiv+426 pp. ISBN: 978-0-8218-3668-2; 0-8218-3668-4 MR2302744
  • Dembo, Amir; Zeitouni, Ofer. Large deviations techniques and applications. Corrected reprint of the second (1998) edition. Stochastic Modelling and Applied Probability, 38. Springer-Verlag, Berlin, 2010. xvi+396 pp. ISBN: 978-3-642-03310-0 MR2571413
  • Feng, Jin; Kurtz, Thomas G. Large deviations for stochastic processes. Mathematical Surveys and Monographs, 131. American Mathematical Society, Providence, RI, 2006. xii+410 pp. ISBN: 978-0-8218-4145-7; 0-8218-4145-9 MR2260560
  • Freidlin M. I. and Wentzell A. D., Random perturbations of dynamical systems, second ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 260, Springer-Verlag, New York, 1979, Translated from the 1979 Russian original by Joseph Szücs. MR1652127
  • Gadat S. and Panloup F., Long time behaviour and stationary regime of memory gradient diffusions., Ann. Inst. H. Poincaré Probab. Statist., to appear (2013), 1--36.
  • Gadat S., Panloup F., and Pellegrini C., Large deviation principle for invariant distributions of memory gradient diffusions (long version)., preprint hal-00759188(2012), 1--40.
  • Herrmann, S.; Tugaut, J. Stationary measures for self-stabilizing processes: asymptotic analysis in the small noise limit. Electron. J. Probab. 15 (2010), no. 69, 2087--2116. MR2745727
  • Holley, Richard; Stroock, Daniel. Simulated annealing via Sobolev inequalities. Comm. Math. Phys. 115 (1988), no. 4, 553--569. MR0933455
  • Hasʹminskiĭ, R. Z. Ergodic properties of recurrent diffusion processes and stabilization of the solution of the Cauchy problem for parabolic equations. (Russian) Teor. Verojatnost. i Primenen. 5 1960 196--214. MR0133871
  • Hasʹminskiĭ, R. Z. Stochastic stability of differential equations. Translated from the Russian by D. Louvish. Monographs and Textbooks on Mechanics of Solids and Fluids: Mechanics and Analysis, 7. Sijthoff & Noordhoff, Alphen aan den Rijn—Germantown, Md., 1980. xvi+344 pp. ISBN: 90-286-0100-7 MR0600653
  • Miclo, Laurent. Recuit simulé sur ${\bf R}^ n$. Étude de l'évolution de l'énergie libre. (French) [Simulated annealing in ${\bf R}^ n$. Study of the evolution of free energy] Ann. Inst. H. Poincaré Probab. Statist. 28 (1992), no. 2, 235--266. MR1162574
  • Puhalskii, Anatolii. Large deviations and idempotent probability. Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, 119. Chapman & Hall/CRC, Boca Raton, FL, 2001. xiv+500 pp. ISBN: 1-58488-198-4 MR1851048
  • Puhalskii, Anatolii A. On large deviation convergence of invariant measures. J. Theoret. Probab. 16 (2003), no. 3, 689--724. MR2009199
  • Puhalskii, Anatolii A. On some degenerate large deviation problems. Electron. J. Probab. 9 (2004), no. 28, 862--886. MR2110021
  • Raimond, Olivier. Self-interacting diffusions: a simulated annealing version. Probab. Theory Related Fields 144 (2009), no. 1-2, 247--279. MR2480791
  • Stroock, Daniel W.; Varadhan, S. R. S. On the support of diffusion processes with applications to the strong maximum principle. Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif., 1970/1971), Vol. III: Probability theory, pp. 333--359. Univ. California Press, Berkeley, Calif., 1972. MR0400425
  • Stroock, D.; Varadhan, S. R. S. On degenerate elliptic-parabolic operators of second order and their associated diffusions. Comm. Pure Appl. Math. 25 (1972), 651--713. MR0387812

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.